Metformin overdose and hypoglycemia

May 9, 2013, 4:14 am

metformin1★★★☆☆

Metformin overdose-induced hypoglycemia in the absence of other antidiabetic drugs. Al-Abri SA et al. Clin Toxicol 2013 Apr 1 [Epub ahead of print]

Abstract

Hypoglycemia association with metformin overdose has been reported but is distinctly unusual. In cases published previously, it has not been clear if factors other than metformin toxicity — such as co-ingestion of other hypoglycemic agents or poor nutrition — have been present.

This case report describes a 15-year-old girl who ingested an estimated 75 g of metformin and 3 g of quetiapine (Seroquel). On arrival at hospital, her glucose level was normal but she was drowsy, possibly due to the effects of quetiapine. Initial metformin level was 267 mg/L (therapeutic 0.465 – 2.5 mg/L). Several hours after arrival, she developed lactic acidosis and profound hypoglycemia (serum glucose 15 mg/dL) treated with dextrose infusion and hemodialysis.

By the second hospital day, her mental status improved and hypoglycemia resolved. Extensive laboratory testing did not reveal the presence of any other hypoglyeemic agents. The authors conclude that:

Metformin overdose can cause hypoglycemia in the absence of other glucose-lowering drugs, and blood glucose levels should be monitored closely.

They are probably right, but I wish they had discussed the possibility that quetiapine could have caused or contributed to the hypoglycemia. This has been described before.

Comments are closed.